Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 32, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Oct 5, 2023, 9:43 AM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2023, 9:43 AM CDT (14:43 UTC)
- Expired
- Oct 5, 2023, 12:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 71 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.2
The text
As transmitted.
304
WGUS54 KLCH 051443
FFWLCH
TXC245-361-051745-
/O.NEW.KLCH.FF.W.0032.231005T1443Z-231005T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
943 AM CDT Thu Oct 5 2023
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
East Central Jefferson County in southeastern Texas...
South Central Orange County in southeastern Texas...
* Until 1245 PM CDT.
* At 943 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 3 inches of rain have fallen. Additional rainfall amounts of
1 to 3 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Port Arthur, Nederland, Groves and Port Neches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3003 9394 2998 9385 2998 9384 2984 9395
2990 9402
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
DensonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 7:00 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 5, 7:00 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
700 AM CDT Thu Oct 5 2023
...New AVIATION...
.SHORT TERM...
(Today through Saturday night)
Issued at 330 AM CDT Thu Oct 5 2023
The combination of an approaching significant mid-level shortwave
and a pre-frontal sfc trof has led to the development of a line of
strong to potentially severe storms currently racing sewd from
extreme nwrn LA across deep ern TX and back into the TX Hill
Country...this line will be moving into our nwrn zones over the
next hour or so. Meanwhile, additional convection is noted on
local 88Ds developing out ahead of this line and currently
impacting some of our TX zones. Otherwise, sfc obs/satellite
imagery indicate it's another warm and cloudy night across the
forecast area.
All guidance continues in general agreement that this convective
line will continue sewd through the overnight and morning hours,
eventually slowing as it moves into the ern 1/2 of the area by the
afternoon hours. This activity will bring some much needed rain to
the area with mean areal QPFs generally averaging a half-inch
across areas where fire activity has been greatest. Although the
line is poised to slow its ewd progression during the afternoon,
rainfall rates are progged to diminish somewhat with mean QPFs
over the ern zones closer to a quarter-inch. Of course, locally
higher amounts can be expected.
Early morning sfc analysis shows our cold front currently
stretching from the Great Lakes through the middle MS Valley to
the Red River Valley to far wrn TX. The next shortwave noted
upstream will help give this boundary a push ewd, eventually
moving into the forecast area this afternoon and departing the
Atchafalaya Basin sometime this evening. Shower and thunderstorm
activity should gradually come to an end across the area behind
the boundary tonight, although small rain chances remain in the
forecast for Friday as lingering low-level moisture interacts with
a weak passing disturbance aloft and a 2ry weaker sfc boundary
projected to cross the area.
The front will be definitely be noticeable in temperatures as
lows tonight are progged to run generally in the mid/upper 60s, or
near normal for early October. Meanwhile Friday highs are
forecast to generally be in the mid 80s.
Saturday is looking absolutely glorious as a drier nrly flow sets
up throughout the column. After wake up temps range from the upper
50s (possibly mid 50s in some of the more climatologically colder
sites across the far nern zones) to lower 60s, skies will
gradually clear with highs only expected to top out in the
mid/maybe upper 70s. Temps will drop quickly with sunset (bring a
sweater or light jacket for any outdoor activities Saturday
night!) with lows overnight ranging from the mid 40s (wow!) to the
lower 50s (a little warmer near the coast). Much welcomed cooler
weather indeed.
25
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 330 AM CDT Thu Oct 5 2023
Dry and cool weather will prevail on Sunday with surface high
pressure ridging from central TX into TN. The very dry airmass in
place will potentially yield minimum RH values between 25 and 35
percent on Sunday afternoon, but winds should be much lighter than
on Saturday. However, ongoing exceptional drought conditions
combined with these low RH values will maintain a risk for elevated
fire danger.
The surface ridge will remain over the region through the early part
of the workweek, with the ridge center gradually transitioning east
along the Gulf coast. This will maintain dry conditions across the
region while temperatures slowly moderate.
Low level winds will become east to southeast by midweek, while the
pattern aloft becomes more zonal ahead of another trough digging
over the Rockies. Shortwave energy (which looks to emanate from a
tropical system in the eastern Pac) will shift across Mexico and
move toward the region Tuesday night into Wednesday, helping to
induce a weak surface trough or low over the western Gulf. Moisture
will increase and deepen over the region, with low PoPs returning
across the southern half of the area by late Wednesday as the weak
trough lifts north over the Gulf of Mexico.
Below normal temperatures are expected at the outset of the long
term period, with highs on Sunday in the mid to upper 70s and lows
Sunday night ranging from the upper 40s across portions of central
LA to the middle 50s south of Interstate 10. Temperatures will
gradually warm back to near normal by Monday into Tuesday. Warmer
and more humid conditions are expected to return by Wednesday with
highs in the mid 80s and overnight lows in the 60s.
24
&&
.AVIATION...
(12Z TAFS)
Issued at 700 AM CDT Thu Oct 5 2023
Fairly messy aviation forecasts next 24 hours, but especially today,
as the combination of developing convection associated with an
advancing storm system aloft/sfc frontal boundary and low-level
VFR ceilings. Outside of the rain, maybe the only certainty during
the forecast period will be the development of nwrly/nrly flow
beginning this afternoon and the likelihood of MVFR ceilings
overnight tonight.
25
&&
.MARINE...
Issued at 330 AM CDT Thu Oct 5 2023
Winds will shift nrly behind the frontal passage tonight, then
increase through Friday, with SCA conditions expected on the
coastal waters by Friday night. This moderate to strong offshore
flow is expected to continue into the weekend, finally diminishing
late Saturday night or Sunday.
25
&&
.FIRE WEATHER...
Issued at 330 AM CDT Thu Oct 5 2023
Fire danger looks fairly minimal today with the onset of
widespread shower/thunderstorm activity and very elevated RH
values, although lightning could still spark up our extremely dry
fuels, especially at the onset of precip passage. Friday could see
a slight increase in fire initiation/spread with much lower rain
chances post-fropa and RH values falling back into the 40s for
much of the nrn 1/2 of the area, along with an elevated nrly flow.
Unfortunately, the weekend continues to look like a return of
very concerning fire conditions, especially Saturday when RH
values crater back down to the 25 to 35 percent range, while nrly
winds gust in excess of 20 knots during the afternoon hours.
25
&&
.CLIMATE...
Issued at 330 AM CDT Thu Oct 5 2023
Here's the latest statistics on 90-degree days at the 5 primary
local climate stations across the LCH forecast area as of
Wednesday.
.Alexandria (records date to 1892)
2023 90-degree days: 130
90-degree day record: 143 (1907)
.New Iberia (records date to 1948)
2023 90-degree days: 131 (extends new record)
90-degree day previous record: 129 (2005)
Current 90-degree day streak: 120
.Beaumont/Port Arthur (records date to 1901)
2023 90-degree days: 128
90-degree day record: 133 (1902)
.Lake Charles (records date to 1895)
2023 90-degree days: 111
90-degree day record: 136 (1915)
.Lafayette (records date to 1893)
2023 90-degree days: 133 (extends new record)
90-degree day previous record: 130 (2005)
25
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 84 65 86 56 / 90 50 20 0
LCH 85 68 85 62 / 80 60 30 0
LFT 88 70 87 62 / 60 60 30 10
BPT 87 68 88 63 / 90 60 20 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until 9 AM CDT this morning for LAZ073-
074-241-252>254.
TX...Coastal Flood Advisory until 9 AM CDT this morning for TXZ615-
616.
GM...None.
&&
SHORT TERM...25
LONG TERM....24
AVIATION...25In the hours before
Special weather statement, Oct 5, 5:47 AM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
547 AM CDT Thu Oct 5 2023
LAZ027-TXZ260-051115-
Vernon LA-Northern Newton TX-
547 AM CDT Thu Oct 5 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHEASTERN NEWTON COUNTIES THROUGH 615
AM CDT...
At 546 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Burkeville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
De Ridder, Rosepine, Burkeville, Fort Johnson, New Llano, Burr Ferry,
Evans, Pickering, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3109 9321 3088 9326 3088 9342 3087 9346
3095 9378 3112 9371
TIME...MOT...LOC 1046Z 280DEG 27KT 3101 9361
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
24Special weather statement, Oct 5, 6:42 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
642 AM CDT Thu Oct 5 2023
TXZ201-515-051215-
Hardin TX-Upper Jefferson TX-
642 AM CDT Thu Oct 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARDIN COUNTY
THROUGH 715 AM CDT...
At 642 AM CDT, Doppler radar was tracking a strong thunderstorm near
Batson, or 8 miles southwest of Saratoga, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sour Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3026 9435 3008 9435 3008 9444 3011 9445
3011 9460 3023 9464 3024 9464
TIME...MOT...LOC 1142Z 271DEG 17KT 3018 9462
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
24Special weather statement, Oct 5, 7:56 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
756 AM CDT Thu Oct 5 2023
TXZ201-515-051330-
Hardin TX-Upper Jefferson TX-
756 AM CDT Thu Oct 5 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
SOUTHEASTERN HARDIN COUNTIES THROUGH 830 AM CDT...
At 756 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Sour Lake, moving east at 15
mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Beaumont, Lumberton, Sour Lake, Bevil Oaks, and China.
This includes Interstate 10 in Texas near mile marker 848.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3021 9439 3024 9414 3004 9416 3003 9416
3002 9417 3007 9441
TIME...MOT...LOC 1256Z 281DEG 12KT 3013 9436
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Oct 5, 9:25 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
925 AM CDT Thu Oct 5 2023
LAZ141-142-241-242-051500-
Southern Calcasieu LA-Southern Jefferson Davis LA-
Northern Calcasieu LA-Northern Jefferson Davis LA-
925 AM CDT Thu Oct 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON DAVIS AND
SOUTHEASTERN CALCASIEU PARISHES THROUGH 1000 AM CDT...
At 924 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Carlyss, or near Sulphur,
moving east at 20 mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Iowa, Lake Charles Regional Airport,
Carlyss, Holmwood, and Bell City.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 19 and 45.
Interstate 210 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3007 9345 3022 9341 3029 9297 3004 9295
TIME...MOT...LOC 1424Z 260DEG 19KT 3015 9332
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DensonSpecial weather statement, Oct 5, 9:35 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
935 AM CDT Thu Oct 5 2023
LAZ074-051500-
East Cameron LA-
935 AM CDT Thu Oct 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CAMERON PARISH
THROUGH 1000 AM CDT...
At 935 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles southeast of Grand Chenier,
moving northeast at 5 mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of southeastern
Cameron Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2970 9293 2981 9288 2972 9273 2966 9286
TIME...MOT...LOC 1435Z 211DEG 6KT 2967 9290
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DensonThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 9:06 PM CDT | River Flood Warning | LCH | Hardin, Jasper, Jefferson, Orange | 38 hr |
| Oct 5, 6:42 AM CDT | Special Weather Statement | LCH | Hardin | 33 min |
| Oct 5, 7:56 AM CDT | Special Weather Statement | LCH | Hardin | 34 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.